Diagnosed and treated Monday with 1g Azithromycin. Discharge seemed to reduce with 24 hours but now, 60 hrs after treatment, discharge and mild discomfort remains much the same as before treatment. Is this usual?
84 hours post treatment and discharge was still, just, present this morning. Also, as symptoms didn't appear until 4 weeks and 1 day after unprotected sex with someone other than my wife, could this be something other than NGU?
Male UTIs are unusual but certainly seen, and as you get older the chances are more likely.
But most likely, I'd say you have something which 1g of Azithromycin didn't cure. Now did you have your wife treated as well? If not, she could obviously be reinfecting you. But if she is either treated/not infected and your symptoms continue, there is a good chance that the drugs didn't work. This is not uncommon. Some causes of NSU have different responses to drugs than others.
How were you diagnosed? That might help.
The other thing is, drugs like Azithromycin are bacteriostatic. Meaning they don't kill the bacteria, they simply don't allow it to grow, allowing your immune system to clean it out. Therefore they can take a while longer to work, however in 84 hours you should have seen some improvement.
There are other possibilities for antibiotic failure. For instance, adenovirus can cause NSU, and would not be affected at all with antibiotics. But the 4 week gestation period suggests against that.
Another possibility is Trichomanos vaginalis. Since this is not a bacteria, different drugs are required for treatment. This is a definite possibility as it's actually more common than gonorrhea and chlamydia combined in the US. But males are often asymptomatic.
My advice is figure out what you have first, with a good doctor, then treat accordingly. And make sure that your wife is covered as well.
Thank you very much for your help. You seem to know what you are talking about. I hope you will continue to help but, when you hear what a coward I have been, you may be less inclined.
The full story is that, about five weeks ago I had unprotected sex with a girl I have known and seen occasionally over the last three years (she has had several other partners in the time). On return home I had sex with my wife who, five days later developed some discomfort, went to the doctor and was diagnosed with and treated for thrush (coincidence?).
4 weeks and 1 day after my indiscretion I developed a slight purulent discharge. I went to a GU clinic the next day and was diagnosed as having NSU (NGU in US) and treated with 1 g Azithermycin.
I told my wife that I had a problem, that I had gone to hospital and that I had urethritis. I told her she must go to her doctor or a clinic but I did not spell out that this is an STD and I did not tell her I had had sex with another woman.
My wife went to her GP who has taken swabs (not sure whether urethral, cervical or both) but has only treated her with ointment for thrush again.
Yesterday I got my first result back saying negative for Gonorrhoea but no other results yet.
Today is the 5th day after my treatment and, for the first time this morning, I had no discharge but I did, also for the first time since this all began, wake with an erection so the discharge may already have been dislodged.
I understand that Chlamydia is still probably the most likely cause but, as there is some uncertainty over time it took till the onset of symptoms and the response to treatment, I don't want to plunge my marriage into ruin and then find I have a UTI or a yeast infection however unlikely that might be.
It is, therefore, my intention to await either a positive result from my own swabs or my wife so that I know what I am dealing with before discussing it with her.
In the unlikely event of neither being positive, I have a follow up apointment in 10 days at which I can discuss it. We are not having sex.
Is this sensible or just downright cowardly and selfish?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.